15 Mar COVID-19 And Your Pet
Toilet paper may have the headlines, but many families who are concerned about the spread of coronavirus have also introduced or increased their use of disinfectant products around the house. These may pose a risk to pets if they are not stored or used correctly. Some households have stocked up on cold and flu medications which may also be hazardous.
To avoid accidental poisoning of your pet, keep all of these products out of reach of pets and preferably locked away in cabinets. Handbags and backpacks are another location that pets could access many of these items; keep bags closed and off the ground. Never give your pet a human medication unless instructed to do so by your veterinarian. Keep pets away from areas that are being disinfected until the surfaces dry thoroughly.
See below for more information on these products …
– Hand sanitisers: generally contain ethanol; an alcohol that is rapidly absorbed when ingested. Products tend to taste bad which limits ingestion, however many products (especially for children) can be scented which increases their desirability to pets. Symptoms of poisoning include vomiting, lethargy, wobbliness, inability to stand up and in severe cases seizures and coma.
– Common household disinfectants: include benzalkonium chloride and bleach. When licked or ingested a pet may start to drool, vomit and develop ulcerations of the mouth and tongue. In severe cases, ulceration may occur down the oesophagus and into the stomach leading to serious and potentially long-term complications. Poisoning may occur even after licking a surface that has been cleaned with these products or grooming themselves after walking on a surface cleaned with these products. Household bleach can also trigger breathing symptoms if inhaled and pets with pre-existing respiratory disease may be at increased risk of complications.
– Cold and flu medications: contain a range of drugs, many of which can be poisonous. Pseudoephedrine (a decongestant) can cause stimulatory signs such as agitation, hyperactivity, rapid heart rate, high blood pressure and tremors. Dextromethorphan (a cough suppressant) can cause a range of signs; from lethargy and wobbliness through to stimulatory signs similar to those described for pseudoephedrine. Paracetamol is very dangerous, especially for cats, and may cause liver failure and changes to red blood cells. Ibuprofen may lead to stomach ulcers, vomiting, kidney damage and seizures. Small ingestions of nasal sprays containing oxymetazoline and xylometazoline can cause slowing of the heart, slow breathing, low blood pressure and possibly coma.
– Herbal cold and flu remedies: may contain the sweetener xylitol which can cause dangerously low blood sugar levels and liver damage in dogs.
If you think your pet has been exposed to any of these products, call us on 1300 TOX PET (1300 869 738) for a tailored risk assessment and recommendation, including first aid measures. Our service is free for all pet owners.